Colorado, 2003

Wildfire in Colorado, June 2 to 7, 2003

June 2 to 7, 2003 · NWS GJT · 1 event in 1 county or zone

The Trail Creek Fire was lightning caused and occurred in the San Juan National Forest. The fire burned 89 acres of mixed timber before being contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Trail Creek Fire was lightning caused and occurred in the San Juan National Forest. The fire burned 89 acres of mixed timber before being contained. The estimated cost of fighting the fire was 600 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 2, 1:32 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 1:32 PM MST, 3 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT MON JUN 2 2003

NORTHWEST FLOW IS ADVECTING IN DRIER AIR AS PROMISED. BUT ENOUGH
RESIDUAL MOISTURE REMAINS TONIGHT FOR A WEAK SHORTWAVE TO PRODUCE
CONVECTION...MAINLY ACROSS THE NORTH AND CONTINENTAL DIVIDE.
SURFACE DEWPOINTS HAVE DROPPED INTO THE 30S...BUT 7-5 SPECIFIC
HUMIDITY REMAINS ABOVE 3. UPPER LIFT PROGGED TO 03Z WITH THE LEFT
EXIT QUAD OF A 60KT JET PRODUCING 5-3 DIVERGENCE/VORT ADVECTION. ALSO
A WEAK FRONTAL BOUNDARY WILL BE DRAPED WEST-EAST TO THE NORTH OF
HIGHWAY 40 THIS EARLY EVENING FOR A LOW LEVEL FOCUS. EXPECT MOST
THUNDERSTORMS TO BE DRY WITH GUSTY WINDS THE MAIN CONCERN.
CLEARING SKIES AFTER 06Z SHOULD LEAD TO TERRAIN DRIVEN WINDS FOR ALL
BUT THE HIGHEST ELEVATIONS...AND MIN TEMPS NEAR AVERAGE.

TUESDAY...WITH NO FORCING ALOFT AND A DRIER AIRMASS...ONLY AN
ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE CONTINENTAL DIVIDE.
TEMPERATURES WILL BE SOME 5-10 DEGREES ABOVE NORMAL.

TUESDAY NIGHT...A WEAK WAVE PASSES. BUT WITH LITTLE MOISTURE AND NO
SURFACE HEATING...EXPECT NO SENSIBLE WEATHER EFFECT.  99/RAMEY

WEDNESDAY: A NORTHWEST FLOW WILL BE OVER THE REGION AS A RIDGE
OF HIGH PRESSURE LIES ALONG THE PACIFIC COAST. THIS WILL BRING DRIER
MORE STABLE AIR TO THE AREA REDUCING THE THREAT OF AFTERNOON MTN
CONVECTION...HOWEVER WILL RETAIN ISOLD POPS NRN MTNS. TEMPERATURES
WILL SHOW LITTLE CHANGE STAYING 5-10 DEGREES ABOVE SEASONAL NORMALS.

THURSDAY THROUGH MONDAY: MEDIUM RANGE MDLS (GFS/EC) APPEAR IN GOOD
AGREEMENT THURSDAY WITH TWO MAJOR CIRCULATION CENTERS...ONE OVER THE
GULF OF ALASKA AND THE OTHER OVER HUDSON BAY WHILE NORTHWEST FLOW
ALOFT DROPS A SHORT WAVE INTO NRN UTAH/COLORADO. MOISTURE LOOKS TO BE
A LIMITING FACTOR BUT WILL LEAVE SCATTERED POPS OVER THE NRN MTNS.
FRIDAY LOOKS MOSTLY DRY AS WE ARE BETWEEN SHORTWAVES. A STRONGER MORE
WELL DEFINED SHORT WAVE IS THEN POISED TO DROP INTO CWA SATURDAY AND
SUNDAY. THIS WILL BRING CHANCE POPS AGAIN TO THE MTNS. AT THIS TIME
ALL MTNS APPEAR TO HAVE EQUAL CHANCES OF THE ACTION. RIDGING WITH
ACCOMPANYING SOUTHWEST FLOW OCCURS MONDAY AHEAD OF NEXT SHORTWAVE
DROPPING SWRD FROM CANADA. THIS WILL BRING DRY AND WARM CONDITIONS.
MC

.GJT...RIVER FLOOD WARNING CONTINUES FOR
       EAGLE COUNTY ON GORE CREEK  AND
       ROUTT COUNTY ON THE YAMPA RIVER FROM STEAMBOAT SPRINGS TO
          DEERLODGE PARK.
Hazardous weather outlook, Jun 2, 4:45 AM MST, 12 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED OVER
THE HIGHER MOUNTAINS OF WESTERN COLORADO. BRIEF HEAVY RAINFALL...
GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREAT FROM ANY
THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Archuleta

When
June 2, 5:00 PM MST to June 7, 12:00 PM MST
Where
Archuleta County, 14 mi NW of Pagosa Spgs
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366262.